Aa
A
A
Close
Avatar_universal
Hair loss on thyroid medication - What is normal?
I'm still upping my thyroid medication and after awhile, I noticed my hair was growing back which was great.

Now, this morning, I look in the mirror and my hair is very much thinned out near my forehead.

Now I don't know what to think!?  Am I going hyper?  

Is this normal for you to lose hair when starting thyroid meds, then get the hair back, and then lose the hair again?  I'm so confused.

My TSH on 70 Synthroid was 1.26
Free T4 was 1.3 (Range: 0.8-1.8)

All I did was up the Synthroid to 75, not too big of a jump.  My hair was actually starting to look great, but now it's thinning out again.  What gives?

Thanks.
Cancel
12 Answers
Page 1 of 1
Avatar_universal
Anyone?
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
bump
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Your Free T3 is spot on at 50% or range, do you have your Free T3?
50% of Range is a good level to be at, What caused you to increase the dosage? where you having other symptoms? Please Post Free T3 to compare and rule out conversion issues. Thanks FTB4
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Before being put on thyroid medication:

TSH 2.79 (Range: 0.40 - 4.50 mIU/L)
Free T4 1.0 (Range: 0.8 - 1.8 ng/dL) (20 percent of range)
Free T3 2.8 (Range: 2.3 - 4.2 pg/mL) (26.3 percent of range)

Don't have the Ft3 from 70 Synthroid, but do have it from 50 Synthroid:

TSH 2.77 (Range: 0.40 - 4.50)
Free T4 1.2 (Range: 0.8 - 1.8) (40 percent of range)
Free T3 3.5 (Range: 2.3 - 4.2) (63.2 percent of range)

As you can see, I am converting to the Ft3 well since my Ft3 values are increasing along with Ft4, with each dose increase.

What do you think about my original question?
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
I still have some persistent symptoms - such as major physical fatigue.  That is why the dosage was increased.  My doctor wants to increase to 88 if this 70 does not make me feel much better (which it isn't).

Thanks
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Hey there try some Avodart or Propecia!
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Your levels look like they should be in the ball park and now your MD just needs to tweek the dosage until you feel better, as far as your original question concerning hair issues, I have to admit, that once your levels are at an optimal status, I don't have any knowledge to offer on improving that situation, other than going back to where you were when this was not an issue, I am sure other members will offer other alternatives. Best Regards FTB4
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Thank you!  

Do you think I should feel better with my current thyroid levels?  I'm still physically exhausted.  Do you think it makes sense to increase my thyroid meds to 88 now?
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Please help me understand! I have just been diagnosed with hypo and am taking levo. 42 yr old woman. I have all the classic symptoms like insomnia, weight gain, intolerance to cold, extremely sore breasts amongst several others. However the one I fear the most is the hair loss!! At this point I haven't  noticed any loss, just a dryer texture and a bit of lack luster. I have searched everywhere but cannot find an answer to my question! Does EVERYONE who is hypo lose hair??? I'm am absolutley terrified. :,(
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Hello
I've been hypo for almost two years and never lost a hair. Stress can cause hair loss as well as vitamin defiecency. Please try not to worry. We all have very different symptoms. I will say that my outer eyebrows are gone but have been gone for years. My sister said when her levels got better her eyebrows grew back. This is a process however don't focus on any issues that might take place. There is something called mind body connection. You can create what's happening just by your thoughts. A merry heart does a body good.
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
I have been losing hair with hashi's too but seemed to have slowed down now.
My endo told me that it can take 3-4 months for hair to be affected by a change in hormone levels, both for better and for worse. So if you get to a point where your levels are in range and you feel good otherwise, you hair will likely be the last thing to "catch up" and get healthy again. Unfortunately, as with so many things, it's a waiting game.
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Thank you both :)
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Your Answer
Avatar_universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Hair loss on thyroid medication - What is normal?
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
Top Thyroid Answerers
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
649848_tn?1424570775
Blank
Barb135
FL
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
657231_tn?1453836403
Blank
rumpled
Northern, NJ
Avatar_m_tn
Blank
flyingfool
WI